Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Norman, OK

April 6, 2003Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2003, 12:30 PM CDT for Bryan County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 12:30 PM CDT (17:30 UTC)
Expired
Apr 6, 2003, 1:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Bryan County, OK

The radar

The Norman radar (KTLX), 168 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 9:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 061730
SVROKC
OKC013-061815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 115 PM CDT

* AT 1230 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES WEST OF MEAD...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ACHILLE...ALBANY...ARMSTRONG...
  CALERA...COLBERT...DURANT...MEAD...SILO AND UTICA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3411 9655 3388 9661 3380 9638 3384 9614
          3417 9640

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:15 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 6, 11:15 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1115 AM CDT SUN APR 6 2003

HAVE UPDATED GRIDS TO GO WITH LIKELY POPS ACROSS SOUTHEAST
SECTIONS THIS AFTERNOON WITH SEVERE WORDING.  DRYLINE HAS PUSHED
WELL INTO SOUTHWEST AND PARTS OF CENTRAL OKLAHOMA THIS
MORNING AND IS FORECAST TO EXTEND BE NEAR I-35 CORRIDOR BY EARLY
THIS AFTERNOON.  DRYLINE WILL BECOME FOCUS FOR SEVERE CONVECTION
WITH BEST CHANCE OF SEVERE GENERALLY EAST OF A SEMINOLE TO ADA
TO TISHOMINGO TO MADILL LINE.

SIX

402 AM CDT SUN APR 6 2003

SFC LOW TAKING SHAPE ACROSS SWRN CORNER OF THE FA THIS MORNING. WARM
FRONTAL BOUNDARY IS A LITTLE TRICKY. MESONET DATA SHOWS A BOUNDARY
ACROSS SCNTRL OK SEPARATING 40S AND 50S FROM LOW 60S IN SRN OK.
HOWEVER RICHER DEWPOINT AIR IS STILL S OF THE RED RIVER.  AT ANY
RATE...50 KT LO LVL JET OVER THE WARM FRONT IS PRODUCING A FEW
THUNDERSTORMS IN THE FA THIS MORNING. SFC LO EXPECTED TO MIGRATE
NEWD ACROSS THE FA DURING THE DAY TODAY WITH WARM MOIST AMS SURGING
NWD INTO CNTRL AND ERN PARTS OF THE FA. DRY LINE WILL TRAIL SWD FROM
THE LOW INTO NORTH TX. EXPECT LOW LVL JET TO GRADUALLY SHIFT EWD
THIS MORNING AS S/W EJECTS NEWD FROM THE SRN ROCKIES AND THUS EXPECT
ELEVEATED TSTMS TO ALSO SHIFT EWD. MAY SEE ADDITIONAL DEVELOPMENT
LATER TODAY AS DRY LINE PUSHES EWD AND WARM FRONT LIFTS NWD.
PROSPECTS FOR SEVERE LOOK GOOD WITH STG WIND FIELDS AND INCREASING
INSTAB.  ACTIVITY WILL SHIFT NEWD OUT OF THE FA BY EARLY EVENING
WITH COOLER AIRMASS SURGING SWD IN THE WAKE OF EXITING SFC LOW.
STILL LOOKS COOL EARLY IN THE WEEK FOLLOWS BY MODERATING TEMPS AS
UPR RIDGE BUILDS OVER THE CENTRAL U.S. THUS NOT MUCH CHANGE MADE TO
LATTER PDS OF THE FORECAST.

FCSTID =    2
OKC   68  39  58  34 /  30   0   0  10
HBR   67  37  56  33 /  20   0   0  10
SPS   73  41  63  37 /  20   0   0  10
GAG   54  30  52  30 /  20   0   0  10
PNC   61  37  54  33 /  40   0   0  10
DUA   76  46  64  40 /  50  10   0  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 6, 12:00 PM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
OVER PARTS OF CENTRAL... SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF A LINE FROM
STILLWATER TO OKLAHOMA CITY TO SULFAR AND ARDMORE.

TIMING...
STRONG THUNDERSTORMS JUST EAST OF THE I-35 CORRIDOR ARE EXPECTED
TO INTENSIFY THIS AFTERNOON AS A DRYLINE CONTINUES TO PUSH EASTWARD
INTO CENTRAL OKLAHOMA.  ADDITIONAL THUNDERSTORMS MAY DEVELOP
THIS AFTERNOON ALONG THE WESTERN EDGE OF THE SLIGHT RISK AREA
AS CONVERGENCE INCREASES ALONG THE DRYLINE.   THE SEVERE
WEATHER THREAT WILL GRADUALLY END FROM WEST TO EAST THIS AFTERNOON
AS SURFACE WINDS SHIFT TO THE SOUTHWEST AND WEST.

EXPECTED WEATHER AND IMPACTS...
SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL OR LARGER
SIZE HAIL... AND WIND GUSTS UP TO 75 MPH. CONDITIONS ARE EXPECTED TO
BECOME MORE FAVORABLE FOR A FEW TORNADOES WITH ANY ATTENDANT
SUPERCELLS OVER PARTS OF SOUTHEAST OKLAHOMA... ROUGHLY IN AREAS FROM
MADILL TO COALGATE AND EASTWARD. HAIL MAY PRODUCE DAMAGE TO
ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION... AND STRONG WINDS
MAY PRODUCE MINOR DAMAGE TO BUILDINGS AND TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON.

DISCUSSION...
BY EARLY THIS AFTERNOON... A SURFACE LOW WILL BE LOCATED NORTHWEST
OF OKLAHOMA CITY... WITH THE WARM FRONT EXTENDING SOUTHEAST FROM THE
LOW.  A DRYLINE WILL EXTEND ROUGHLY ALONG THE I-35 CORRIDOR.

TO THE EAST OF THE DRYLINE... AN UNSTABLE ATMOSPHERE WILL BE WEAKLY
CAPPED.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND JUST EAST
OF THE DRYLINE DURING THE EARLY TO MID AFTERNOON HOURS AND BECOME
SEVERE.  SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT
AND THE ATTENDANT RISK OF LARGE HAIL AND DAMAGING WINDS.  IN
ADDITION... DEWPOINTS IN THE MID 60S WILL SURGE NORTHWARD INTO AREAS
ALONG THE HIGHWAY 75 CORRIDOR IN SOUTHEAST OKLAHOMA BY MID
AFTERNOON... AND ANY SUPERCELLS IN THIS AREA WILL HAVE THE GREATEST
POTENTIAL TO PRODUCE TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY APR 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST IN THE DAY TWO THROUGH SEVEN TIME
PERIOD.

OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY...APRIL 7TH.

 SIX

In the hours before

Local storm report, Apr 6, 6:38 AM CDT, 5 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 AM    MUSTANG                   OK   .75 INCH HAIL
04/06/03   CANADIAN                       MUSTANG PD

0559 AM    GUTHRIE                   OK   .75 INCH HAIL
04/06/03   LOGAN                          GUTHRIE PD

0600 AM    NEWCASTLE                 OK   1.00 INCH HAIL
04/06/03   MCCLAIN                        NEWCASTLE PD

KT
Local storm report, Apr 6, 6:41 AM CDT, 5 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    YUKON                     OK   .75 INCH HAIL
04/06/03   CANADIAN                       PUBLIC REPORT

KT
Local storm report, Apr 6, 6:51 AM CDT, 5 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    9 W SHAWNEE               OK   .75 INCH HAIL
04/06/03   POTTAWATOMIE                   REPORTED BY LAKE
                                          SHAWNEE RANGER

0650 AM    3 W TECUMSEH              OK   .88 INCH HAIL
04/06/03   POTTAWATOMIE                   REPORTED BY AMATEUR
                                          RADIO SPOTTER

KT
Local storm report, Apr 6, 7:19 AM CDT, 5 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    TECUMSEH                  OK   WIND DAMAGE
04/06/03   POTTAWATOMIE                   NUMEROUS SIGNS AND
                                          WOODEN FENCE BLOWN
                                          OVER. REPORTED BY
                                          SPOTTERS.

0717 AM    2 SW PRAGUE               OK   1.00 INCH HAIL
04/06/03   LINCOLN                        REPORTED BY LINCOLN
                                          COUNTY SPOTTER

KT
Local storm report, Apr 6, 10:49 AM CDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1049 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    4 SW EDMOND               OK   .75 INCH HAIL
04/06/03   OKLAHOMA                       PUBLIC REPORT

0600 AM    10 E AMBER                OK   1.25 INCH HAIL
04/06/03   GRADY                          PUBLIC REPORT

FM
Local storm report, Apr 6, 11:16 AM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    4 N MABELLE               TX   .75 INCH HAIL
04/05/03   BAYLOR                         NWS COOP OBSERVER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:58 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche62 min
Apr 5, 10:44 PM CSTSevere Thunderstorm WarningOUNLove61 min
Apr 6, 12:11 AM CSTSevere Thunderstorm WarningOUNBryan49 min
Apr 6, 3:41 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson34 min
Apr 6, 4:02 AM CDTSevere Thunderstorm WarningOUNKiowa28 min
Apr 6, 4:33 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita42 min
Apr 6, 5:17 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady43 min
Apr 6, 5:34 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma26 min
Apr 6, 5:57 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, Logan, McClain and 2 more48 min
Apr 6, 6:33 AM CDTSevere Thunderstorm WarningOUNPottawatomie42 min
Apr 6, 7:03 AM CDTSevere Thunderstorm WarningOUNLincoln, Seminole42 min
Apr 6, 12:03 PM CDTSevere Thunderstorm WarningOUNMarshall37 min
Apr 6, 12:47 PM CDTSevere Thunderstorm WarningOUNAtoka43 min
Apr 6, 1:19 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes41 min
Apr 6, 1:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.